Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 35, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Oct 20, 2018, 7:45 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Oct 21, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 20, 2018, 7:45 PM EDT (23:45 UTC)
- In effect from
- Oct 21, 2018, 6:00 AM EDT
- Expired
- Oct 21, 2018, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
668 WHUS42 KILM 202345 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 745 PM EDT Sat Oct 20 2018 NCZ110-210045- /O.EXP.KILM.BH.S.0034.000000T0000Z-181021T0000Z/ Coastal Brunswick- 745 PM EDT Sat Oct 20 2018 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... Winds shifting to the northwesterly into tomorrow will weaken the west to east longshore current at south-facing beaches in Brunswick counties. $$ NCZ108-SCZ056-211000- /O.NEW.KILM.BH.S.0035.181021T1000Z-181022T0000Z/ Coastal New Hanover-Coastal Georgetown- 745 PM EDT Sat Oct 20 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Sunday through Sunday evening. Strong northwesterly to northerly winds around 15 knots, gusting to 20 knots, will create a strong north to south longshore currents at New Hanover and Georgetown county beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. $$ 19
1 follow-up statement
853 WHUS42 KILM 210921 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 521 AM EDT Sun Oct 21 2018 NCZ106-SCZ054-220000- /O.EXA.KILM.BH.S.0035.181021T1000Z-181022T0000Z/ Coastal Pender-Coastal Horry- 521 AM EDT Sun Oct 21 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through this evening. Strong northwest winds 20 to 25 mph will become north today. This combined with increasing north to south wind waves will result in a moderate to strong north to south longshore current by this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. $$ NCZ108-SCZ056-220000- /O.CON.KILM.BH.S.0035.181021T1000Z-181022T0000Z/ Coastal New Hanover-Coastal Georgetown- 521 AM EDT Sun Oct 21 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through this evening. Strong northwest winds 20 to 25 mph will become north today. This combined with increasing north to south wind waves will result in a moderate to strong north to south longshore current by this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. $$ 47
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 20, 7:38 PM EDT, 7 minutes earlier.
Area forecast discussion, Oct 20, 7:38 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 738 PM EDT Sat Oct 20 2018 .SYNOPSIS... Clearing, breezy and colder, the trend into Sunday as Canadian high pressure brings temperatures below normal through early this week. Brief warming Tuesday is expected, before another shot of cold air reaches the area mid week. Low pressure moving across the Southeast states may begin to spread clouds and rain northward into the Carolinas next weekend. && .NEAR TERM /THROUGH SUNDAY NIGHT/... As of 736 PM Saturday...Swift westerly column flow is over sweeping the region, while sending pre-frontal showers and isolated TSTMs to sea. Lingering high and middle clouds will linger through evening near the upper trough base, but this should not upset an eventual clearing trend overnight, only delay it. Was able to pull mentionable pop values and reduce sky cover in the early going. As of 300 PM Saturday...Cold front approaching from the northwest this afternoon will push off the coast this evening. Showers ahead of the front will move across the forecast area through early evening before pushing offshore. At this point forcing and mid-level lapse rates look too weak to support any thunder outside of limited convection currently crossing Georgetown and Williamsburg Counties. Breezy southwest winds will continue until the front passes, at which point winds will shift to northwest, likely remaining gusty all night. Forecast soundings show around 30 kt at the top of the boundary layer all night which will be coupled with strong cold advection. An abundance of deep, dry air will follow the front, evidenced by precipitable water dropping from 1.8 to 2 inches this evening to under a quarter inch by Sun morning. Overnight lows will be down to how quickly the cold air moves in and will likely occur at the very end of the overnight period. Very dry air mass building in for Sun with abundant sunshine allowing for mixing of stronger winds aloft. Winds will remain gusty for much of the day, although the strongest gusts, around 25 mph, will linger through midday before starting to weaken in the afternoon. Mixing and cold advection will help keep highs well below climo despite sunny skies. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 3 PM Saturday...The longwave upper pattern continues to morph or transition into the pattern normally exhibited for this time of the year. With temps actually dropping to at or even slightly below normal by 1 to possibly 2 categories Sun morning thru Mon. For Mon night and beyond, look for temps to rebound to at or slightly above normal. Synoptically, the center of sfc high pressure will be overhead Sun night, then becoming elongated as it slides offshore from the Carolinas Coasts early next week. No pcpn expected this week. Even cloudiness will become difficult to come-by given various models depiction of dry air thruout the atm column from Sun night thru Mon night except for possible high level Cirrus Mon night and beyond. The 1st bonafide potential for frost this fall season will occur late Sun night thru early Mon morning. At this point have included patchy frost in the forecast for locations north of a line extending from Elizabethtown to Florence. The frost potential is due to excellent radiational cooling conditions expected across the region. Temps are expected to bottom in the mid to upper 30s except 40+ at the immediate coast. There is also some question of moisture availability in the low levels which will keep its areal coverage to patchy at this point. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 300 PM Friday...High pressure will shift off shore on Tues as a dry cold front approaches from the NW. A bit of warmer air and moisture may be drawn up ahead of this front but any clouds and pcp should remain mainly south of forecast area along the SC coast or off shore. Inland areas from I-95 west, may not see any effects from this dry cold front, other than light and variable winds Tues aftn and a slight warming. Temps on Tues will reach into the 70s. Another large area of high pressure will build behind the front through mid week with a push of cooler and drier air Wed into Thurs. Models still indicating a wedge pattern setting up for late week with clouds and pcp spreading northward as low pressure moves across the Southeast. Latest model runs show low deepening off the Southeast coast heading into next weekend with a much of the rainfall remaining off the coast Fri and Sat. Expect lows in the 40s inland and in the 50s along the coast through much of next week. Temps will warm slightly through Tues up into the 70s with below normal temps Thurs through Sat. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... As of 0Z...VFR conditions will prevail throughout this period. Lingering high clouds, particularly at coastal terminals, will erode over the next few hours, with clear skies across the area for rest of Sunday. Westerly winds will veer to northwesterly by daybreak as front pushes off the coast. Winds will be breezy around 10 to 15 knots, with gusts around 20 knots inland terminals, and 25 knots coastal terminals. Extended Outlook...VFR. Chance MVFR cigs/showers Tues/early Wed coastal terminals. && .MARINE... NEAR TERM /THROUGH SUNDAY/... As of 300 PM Saturday...Increasing southwest flow ahead of a strong cold front will quickly become offshore following the fronts passage later this evening. Strong cold advection in the wake of the front couple with mixing of strong winds aloft will create strong SCA to g ale conditions across the waters overnight. No changes planned to start times of inherited headlines with SCA across SC waters and Gales for NC waters. Did extend the SCA for SC waters into Sun afternoon and it is likely that SCA will be needed for NC waters once the gale warning is no longer valid. Strong offshore flow continues Sun with winds gradually veering to north and then northeast as high pressure builds in. Wind speeds quickly drop below gale/advisory criteria Sun morning. However, seas will remain around 6 ft well away from shore into the afternoon hours. SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 4 PM Saturday...Improving winds and sea conditions will be the highlight and focus of this 3 period time-line. From Gale and strong SCA conditions just prior to this short term period dropping, decreasing, subsiding and receding to nearly calm conditions, especially nearshore come late Mon thru Mon night. Synoptically, the center of sfc high pressure will be nearly overhead Sun night into mon. The high's center will slide well offshore from the Carolinas by late Mon night but at the same time continuing to ridge back across the FA. With overall windspeeds diminishing this period, significant seas will follow suit. This due to locally produced wind driven waves subsiding which has been the primary wave input for the calculation of the significant seas. LONG TERM /TUESDAY THROUGH THURSDAY/... As of 300 PM Saturday...High pressure will shift further off shore through Tues allowing for a brief return flow to set up ahead of a dry cold front. This dry cold front will cross the water Tues night with a reinforcing shot of cold and dry high pressure building down through mid week. This will produce lighter off shore to southerly flow Tues, 10 kts or less, with seas less than 3 ft. A northerly surge behind cold front will produce an increase in winds and seas Wed into Thurs. The cold air rushing over the warmer waters will keep the marine layer well mixed with gusty northerly winds Wed night through Thurs night. Winds and seas should reach into SCA thresholds Wed night into early Thurs, as NE winds may increase up to 15 to 25 kts and seas reach above 6ft. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None MARINE...Small Craft Advisory from 11 PM this evening to 6 PM EDT Sunday for AMZ254-256. Gale Warning from 1 AM to noon EDT Sunday for AMZ250-252. && SYNOPSIS...RGZ/8 NEAR TERM...III/8 SHORT TERM...DCH LONG TERM...RGZ AVIATION...VAO
Hazardous weather outlook, Oct 20, 3:48 PM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 348 PM EDT Sat Oct 20 2018 NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-054>056-058-059- 212000- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 348 PM EDT Sat Oct 20 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-212000- Coastal Brunswick- 348 PM EDT Sat Oct 20 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for strong long shore current. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-212000- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 348 PM EDT Sat Oct 20 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 PM EDT SUNDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. A small craft advisory is possible Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-212000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 348 PM EDT Sat Oct 20 2018 ...GALE WARNING IN EFFECT FROM 1 AM TO NOON EDT SUNDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. A small craft advisory is possible Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 2:57 AM EDT | Gale Warning | ILM | 33 hr | |
| Oct 20, 2:57 AM EDT | Small Craft Advisory | ILM | 33 hr |
Nearby
Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.